In the state of Ohio during the middle of the summer in 2016, there were 41 drug overdoses in a total of three days. Six of these drug overdoses resulted in death. It took a total of three days for 35 people to damage their bodies and six families to lose a loved one forever. It took three days for the drug trafficking of opioids to spread and kill lots of people. This is all due to a drug that is 5,000 times more potent than heroin. This drug is 10,000 times more potent than morphine, a drug that belongs to the family of synthetic opioids. This deadly drug is known as Carfentanil.
Carfentanil is a schedule II drug under the Controlled Substance Act. This means that it has a currently accepted for medical use. In this case, fentanyl and carfentanil are for chronic pain in large animals. It was first discovered in the 1970’s by a pharmaceutical research lab. It has been called a chemical weapon and a threat to our nation’s public health. Law enforcement has tried to find a way to ban it, but there are limitations to this. Let’s explore the effects of Carfentanil, how much it takes to overdose and what exactly this lethal drug does.
More Toxic Than Morphine
First thing’s first, Carfentanil is commonly found as an agent used to cut Heroin. It is not usually sold alone. It is a fine, white powder which means people can confuse it very easily with Heroin or Cocaine. Because of this, it may be accidentally sold as heroin. In fact, in 2017 alone, there were 10,000 deaths in the United States at the hand of Carfentanil-laced heroin overdoses. And since Carfentanil is 20 times more potent than another killer–fentanil, you only need small traces for it to be fatal.
As a schedule II controlled substance, it’s much more toxic than morphine. Usually, drug users do not know that this deadly substance is mixed in with Heroin. They wind up using their drug of choice, which is laced with this deadly substance. Often, the cut of Carfentanil found in heroin is so small that forensic specialists cannot even find it. Because of this, it is starting to claim thousands of lives.
Accidental Overdose Numbers Are On The Rise
To give an idea of how lethal it can, when doctors and scientists do field-tests on heroin, they wear protective gear just to avoid breathing the same air as Carfentanil. (image here-there are loads of images showing the amount comparison of heroin vs. carfentanil and overdosing)
Drug manufacturers all around the world stress the importance of the proper use of carfentanil- that is to only use it in small amounts on animals. Synthetic Opioids like these, unfortunately, do get prescribed in other countries for different things. Drug addicts can, therefore, get their hands on it and dangerous things occur very quickly. The National Institute on Drug Abuse reports that a dose any larger than a grain of salt can be lethal to any drug abuser regardless of tolerance. A drug like Fentanyl itself is very lethal, but to amplify Fentanyl is immensely dangerous.
It is impossible to become addicted to carfentanil alone because the opioid receptors of the body cannot even develop a tolerance for it. It will cause a large and sickly reaction in the bodies of even the most habitual opioid users. It will cause an overdose for people with serious opioid addictions. Tolerance does not get taken into account in the Fentanyl and Carfentanil discussion. Simply put, it is a very potent sedative and relaxer. Adding fentanyl to heroin can have serious consequences, but carfentanil leads to death in a shorter time frame. It’s only legal usage is involved with relaxing large animals during surgery. In fact, even a dose on an elephant as tiny as 1 mg can cause swelling and permanent internal bleeding. This dosage completely sedates an elephant in a matter of minutes. The average weight of an elephant ranges from 6,000 to 12,000 pounds. The average weight of an adult in the United States is 178 pounds. Think about this. If this lethal dosage sedates large animals, imagine what it can do to a person. If it can sedate the body of a large animal, it can most certainly knock a human being out for good.
This is a very uncomfortable prospect to think about. The fact that a dosage the size of a grain of salt could kill a human being is not something to take lightly. It is also very disheartening to think about how people don’t know exactly what is going into their bodies. As the synthetic opioid epidemic becomes more prevalent, law enforcement is finding many people suffering from loss of consciousness and inability to breathe. If a lethal dose has been administered, there is very little that a responder can do. If the overdose is responded to with emergency medicine, then the drug abuser still has the chance to be saved.
How Accidental Overdose Occurs With This Controlled Substance
When a person uses heroin containing Carfentanil, here is what happens:
- It first binds to the brain’s opioid receptors. This will lead to overdose symptoms at a very quick pace.
- The opioid receptors will send a message to the rest of the body.
- Receptors in the brain will tell the body to react very quickly to compensate for the shock of this new substance.
When a substance abuser takes Fentanyl, they feel intense euphoria and have trouble breathing after minutes. Carfentanil has a similar interaction with the brain, but it happens in seconds. Lethal doses will cause a huge release of dopamine, overwhelm the brain and kill the person. The human brain is not supposed to have a large rush of dopamine, it does not know what to do with it. Within minutes, some other symptoms that occur are listed below:
- Nausea or Vomiting
- Heart rate and Blood Pressure changes
- Clammy skin
- Dilated pupils
The bad news about this terrifying epidemic is that Carfentanil has seen a huge rise in the drug trafficking world. It has become more prevalent. Heroin users are in a lot of danger. Knowing that Heroin can cause an overdose is something that drug addicts definitely think about. When they really need a fix of their drug though, they might not take the time to consider what is found cutting heroin. They’re too focused on getting the drug into their bodies.
The better news is that there is a way to stop an overdose from becoming a deadly situation. Naloxone is an emergency medicine that was made to stop and reverse the reaction of the opioid receptors. It is another synthetic drug that is injected into the body. It is injected into the outer thigh of a person who is experiencing an overdose. It usually is used by healthcare professionals, but can also be obtained through a prescription.
All in all, the best way to prevent this respiratory failure and possible death is to avoid using Heroin. Even if you have an at-home drug test kit, Carfentanil and Fentanyl can go untraceable. Heroin users risk exposure to Carfentanil every time they purchase a new batch. The substance abuse of these dangerous synthetic drugs has effects that can ruin lives. If it does not result in death, opioid substance abuse can result in infectious diseases. This honesty is not meant to be harsh, but rather just to state the cold hard facts. Receptors in the brain become so attached to these substances that it’s so hard to recognize how many dangerous chemicals are hiding in them. Going to a treatment center is in the best interest of anyone using opioids.
Public Health Committees Recommend Treatment For Opioid Addiction
Treatment for opioid abuse is taken very seriously. It will give you the ability to learn a lot about what has been going on in your body. You will be able to learn the science behind the substance abuse. You’ll realize this; something so lethal that it can kill you can be present in every single batch of Heroin used. As much of a grain of salt of a substance can cause your loved ones years of sadness. It can cause the loss of a future that could be very healthy, beautiful and fulfilling. Do not let things get this far. Carfentanil can and will cause an overdose. Morphine alone is so dangerous and again, Carfentanil is 10,000 more potent than Morphine. If you are looking to help someone who you know has an opioid addiction, do not hesitate to call a treatment center. Do not hesitate to give them an intervention. While the withdrawal will be tough, it is worth it. While the emotional battle will be tough, it is worth it to save a life. Opioid drugs catch people in a rut that is very hard to escape.
When dealing with a substance more toxic than morphine, professional treatment will be necessary to detox safely off of controlled substances. With the opioid crisis on the rise, rehabilitation centers are being recommended by national committees to drug addicts everywhere. If you have been suffering from an opioid addiction, don’t wait until it’s too late. Get help now, and take the first step to saving your life.